Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 178, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 1, 1998, 12:22 AM CDT for Geneva County, Alabama; Holmes County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 1998, 12:22 AM CDT (05:22 UTC)
- Expired
- Aug 1, 1998, 1:25 AM CDT
- In force
- 63 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Geneva County, AL, Holmes County, FL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 010521 RRA SVRTLH ALC061-FLC059-010625- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 122 AM EDT SAT AUG 1 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA HOLMES COUNTY IN NORTHWESTERN FLORIDA * UNTIL 125 AM CDT (225 AM EDT) * AT 1219 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTH OF BONIFAY MOVING SOUTH AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... THURSTON AND BLACK NOW MILLER CROSSROADS BY 1230 AM CDT SMYRNA BY 1235 AM CDT BONIFAY BY 1240 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSvINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:45 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 31, 8:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 945 PM EDT FRI JUL 31 1998 SHOWER AND THUNDERSTORM ACTIVITY STILL GOING STRONG ACROSS EAST CENTRAL ALABAMA WITH LEADING EDGE FROM NEAR TROY TO COLUMBUS. THIS ACTIVITY WILL SLIDE SE INTO SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. NGM INDICATES WEAK VORT MAX TO APPROACH NORTH CENTRAL FLORIDA BY 06Z. AIRMASS ACROSS MOST OF BIG BEND STILL REMAINS UNTAPPED FROM LATE AFTERNOON AND EVENING CONVECTION. SURFACE MOISTURE FLUX CONVERGENCE SHOWING POSITIVE AREA ACROSS BIG BEND. SO THINK WITH WEAK VORT MAX AND SOME SURFACE CONVERGENCE WILL LEAVE IN SLIGHT CHANCE POPS FOR OVERNIGHT PERIOD AS A FEW SHOWERS/TSTMS MAY HOLD TOGETHER AND MAKE IT INTO THE REGION. LATE TONIGHT...AGAIN EXPECT PATCHY FOG AND WILL ADD TO FORECAST. WILL ALSO TWEAK OVERNIGHT LOWS UP TO THE MID TO UPPER 70S FOR TONIGHT WITH CURRENT TEMPS STILL IN THE MID 80S. VOLKMER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:30 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.